_____________________________________

dr. phuli's blog

Bone Density Drugs Can Kill Your Bones—Canadian Study Confirms

Wednesday, March 12th, 2008

Women have been telling me that when they discuss their concerns about the dangers of bone death (my last blog) from using bone loss drugs (Bisphosphonate), they were told, “Oh that’s just in patients with cancer” or “That’s just in women using high doses of medications intravenously.”

This is not so, and maybe you need to educate your doctor if you are taking a bone loss drug such as Fosamax, Actonel, or Boniva. These drugs do make your bones denser (by preventing bone breakdown) but they DON’T MAKE BONES STRONGER. In fact, it appears that bones may become more brittle and prone to collapse or fracture. How is this possible you may ask? Bone breakdown is a normal part of bone health. Without bone breakdown, new bone is not formed, and only new bone is strong and resilient. Sure your test looks better but your bones are no stronger.

Show your doctor the article published in the January 15, 2008 issue of the Journal of Rheumatology1 (View PDF). This study was done in Canada at the University of British Columbia and Vancouver Coastal Health Research Institute. They looked at NORMAL men and women, who had used ORAL medications for an average of only 2 years. There was a 300% increased risk of bone death in the group who took these medications compared with the group who didn’t use these drugs.

Bone death leads to permanent bone collapse. Normally this condition is rare, but because these drugs are so commonly prescribed, (there were over 55 million prescriptions for these medications in the U.S. in 2004), these findings are very significant. Don’t be cajoled by your well-meaning doctor.

Many of you are taking these drugs, which have barely been tested in the human race (they have only been around since 1995). These medications will stay in your system for decades. There have been reports of bone death of the jaw for many years, now it showing up in hips, and feet. My mother has a friend who lost the use of her hip from “being on Fosamax too long”.

Let’s not be victims of our own laziness. Stop looking for the “one pill solution” to complex problems. Remember, if it sounds too good to be true, it probably is. Remember DES? It was the one pill solution to miscarriage. It was shown to be carcinogenic 25 years before it was removed from the market, and now the children of women who used it are paying the price.

Provera was part of the one pill solution to menopause. It is still causing an increase in breast cancer years after women have stopped using it (and it continues to tarnish the reputation of natural progesterone, which has NEVER been linked to breast cancer).

So, now we have Fosamax and its relatives, destroying the very bones you are trying to protect. Start thinking about why your bones are thinning and how to grow new bones naturally. Stop looking and trusting in a pharmaceutical, potentially dangerous, cure.

Check out my topic on bone health. I write more extensively about bones and hormones in my book, The Natural Hormone Makeover.

1Etminan, M, et al., “Use Of Oral Bisphosphonates and The Risk Of Aseptic Necrosis: A Nested Case-Control Study”, The Journal of Rheumatology 35 (2008): 1-5. View PDF

6 Comments  |  Permalink  |  Posted in Uncategorized

_____________________________________

Bone Death: What You Should Know About Common Bone Loss Drugs

Thursday, March 6th, 2008

If you want to keep dancing as you grow old take heed of a recent report from the Journal of Rheumatology. A few weeks ago it published a study that showed a connection between bone death (bone necrosis) and the class of commonly prescribed drugs known as Bisphosphonates (Fosamax, Actonel, Boniva, Skelid, and Didronel). 196 cases of bone death were discovered among 87,837 otherwise healthy men and women using these medications.

This report is the first of its kind to clearly link these drugs to an increase in serious, irreversible bone death. We’re talking here about normal individuals, who took these drugs orally for an average of only two years, not cancer patients or patients taking massive amounts of these medications intravenously (as previously reported). These medications have been in use since 1995, and we are just now beginning to see their long-term adverse effects. What is worse, these drugs stay in the bones for decades and their effects cannot be reversed.

Although such drugs create denser bone, unfortunately they also interfere with normal bone health by preventing new bone from forming. Your bones may look better (denser) on bone density testing, but this does not guarantee strong bones. Why? Because these medications don’t stimulate new bone growth- in fact, they prevent new bone growth. Only new bone is strong and resilient. Old mineralized bone is brittle. So these drugs do only half the job (processing bone breakdown) and interfere with the other very necessary half (building new bone). What you need are hormones, vitamins, minerals, protein, good digestion, and a steady exercise routine to keep your bones strong and to rebuild weak bones.

I recently updated the topic section of my website to include new topics. In the Bone Health Section I discuss how healthy bones grow and how to maintain and improve bone health naturally. Check it out to keep dancing as you age.

0 Comments  |  Permalink  |  Posted in Uncategorized

_____________________________________